Michigan, 2020

High Wind and Strong Wind in Michigan, November 1, 2020

November 1, 2020 · NWS MQT · 5 events in 5 counties and zones

A deepening storm system and its associated cold front sweeping across the Upper Great Lakes brought strong north to northwest winds to Upper Michigan on the 1st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A deepening storm system and its associated cold front sweeping across the Upper Great Lakes brought strong north to northwest winds to Upper Michigan on the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 1, 3:56 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 1, 3:56 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
356 AM EST Sun Nov 1 2020

.SHORT TERM...(Today and tonight)
Issued at 354 AM EST SUN NOV 1 2020

Water vapor imagery and RAP analysis shows a vigorous shortwave
trough/closed mid-level low moving across the Upper Great Lakes. CAA
in the wake of the initial cold frontal passage from last evening
has already initiated mainly light lake effect bands across much of
the U.P. in a strong wnw flow. Wind gusts across much of the area so
far early this morning have been in the 30 to 40 mph range, although
have reached 45 mph at times over the Keweenaw. All this is just a
sneak preview of the feature event which will be playing out across
the U.P later this morning into the afternoon hours.

Models and MSAS data show 3-hr pres rises of 6 mb poised to push
across the region later this morning into early afternoon as a
strong secondary cold front barrels across Lake Superior and Upper
Michigan. The pressure rises will be oriented along the gradient
wind giving an added isallobaric boost to the winds as they shift
sharply to the north-northwest. Mixing and momentum transfer off the
fcst soundings suggest the potential for 45 to 50 kt wind gusts
across much of the area later this morning into early afternoon.
Latest HRRR soundings indicate even a potential for gusts higher
than 50 knots or high wind warning criteria...yikes! There will
be a period of storm force winds over central and eastern Lake
Superior later this morning into the afternoon hours with gales
expected across the rest of the lake. Lakeshore flood warnings are
in effect for the tip of the Keweenaw and from Marquette east to
Whitefish Point as waves build to 15 to 25 feet. Lakeshore flood
advisories are in effect from the Porcupine Mtns northeast to the
Upper Entrance of Portage Canal where waves will be in the 12 to
15 ft range.

In combination with the strong wind and marine hazards, the other
hazard from this system will be developing lake enhanced/lake effect
snow as H85 temps plummet to -12 to -13C behind the cold front
yielding a lake-h85 delta-T of 19-20C. The overwater instability
combined with vigorous lift from the system should result in a
period of rather intense lake enhanced snow later this morning into
the mid-afternoon hours. Over the n-nw wind snowbelts CAMs indicate
.2 to as high as .5 inch of qpf from lake effect snow and with SLRs
close to 15:1 this would suggest the potential for 2-6 inches west
half to 3-7 inches of snow east half with amounts tapering off to 2"
or less farther south. The moderate to briefly heavy LES combined
with very strong nnw winds gusting to 50 to 60 mph (or possibly
higher near some locations along Lake Superior) will create areas of
blowing snow and possibly near-blizzard conditions at times. Will
continue the Winter Wx Advisories across the northern tier counties,
while adding Iron County in as well, for the multiple hazards of
moderate to heavy snow, and very strong nnw winds creating blowing
snow and near-blizzard conditions along with possible tree damage
and power outages. Have posted a Wind Advisory for Dickinson and
Menominee counties from 12-20Z.

Height rises and subsidence ahead of the broad ridge building from
the western CONUS should end snow rather quickly over the west by
early to mid afternoon and over the east late in the afternoon as
winds gradually subside toward evening. Winds backing westerly later
tonight combined with fresh snow cover could result in fairly chilly
min temps under clearing skies. Expect readings ranging from the
teens over the interior west to the 20s elsewhere.

.LONG TERM...(Monday through Saturday)
Issued at 205 AM EST SUN NOV 1 2020

The week ahead looks very warm and very boring... not that we're
complaining about that one bit! The pattern this week will be marked
by a strengthening Polar Vortex (AO progged to rise to +4 this week)
and subsequent mid-latitude height anomalies of +1 to +2 sigma
across pretty much the entire CONUS Monday night through next
weekend. The only interesting weather in the long-term period is
Monday with continued breezy winds out of the WSW, becoming WNW in
the afternoon. Could see some 20-30 mph gusts Monday afternoon, but
nothing like what's expected today. After that, the story for the
rest of the long-term is the warmth.

While it will be warm most of the week, the real blowtorch days look
to be Wednesday and Friday. On Wednesday, both the 12z EC Ens mean
and NAEFS mean 850 mb temps rise above the 99.5th percentile for
this time of year over all of the U.P. The GEFS mean 850 mb temp of
14.8 C at GRB on Wednesday would tie for the 11th warmest 850 mb
temp in the month of November within the RAOB climatology there.
CIPS analogs show about a 70% chance of highs above 60 on Wednesday
in the interior and 50/50 chances of highs above 65. The 99th
percentile of high temps at Iron Mountain on Nov 4 is 69 (period of
record since 1899). Given all of this, have hedged high for temps
this week, especially Wednesday and Friday. Put the 90th percentile
of model guidance in for highs each of those days, which translates
to highs 55-62 Wednesday and 59-65 on Friday, and honestly both of
these days could end up even warmer still. (A dry cold front
Wednesday night will knock temps down to a more reasonable mid to
upper 50s on Thursday.)

The only record I can't find information on is the record for the
longest continuous period of "no weather" in the weather grids. This
morning's forecast includes 134 hours straight without any precip
anywhere in the area from late Monday afternoon through Sunday
morning, and boy that sure feels like it ought to be a record, right?

Temps aloft in the EC Ens are progged to approach the 99th
percentile again on Saturday. Since it's so far out in time, did not
make any adjustments to the NBM temps for next Saturday or Sunday,
but will note here that the warming trend could very well continue
into next weekend.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 159 AM EST SUN NOV 1 2020

Winds at KIWD and KCMX shifted to the W to NW by late evening and
will continue to be quite gusty through the early morning hours
behind the cold front pushing through the area. Expect the highest
gusts across the western TAF sites from around 11Z through 18Z,
where gusts as high as 45 knots are possible at KCMX, and to
around 40 knots at KIWD during that time frame. KSAW will not see
the gusty winds until closer to 12Z when the better cold air
advection pushes in and the pressure gradient tightens up. Winds
will gust to 40 knots at KSAW during the late morning and early
afternoon hours. Winds will then relax from west to east as high
pressure begins to assert itself late in the forecast. The CAA
will produce lake effect snow showers that will reduce ceilings
and visibilities at times at all three TAF sites. MVFR ceilings
along with MVFR to occasionally IFR visibilities, due to snow and
blowing snow, will occur during the morning. Drier air moves in
with the approaching ridge of high pressure, with VFR conditions
returning for the last hours of the forecast.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 354 AM EST SUN NOV 1 2020

West gales of 35 to 40 knots across the lake early this morning will
shift sharply north-northwest toward sunrise with high-end gales to
45 knots expected over the western third of the lake and then storm
force winds of 50 to 55 knots over central and eastern Lake
Superior. Winds will diminish blo gales over the west half late Sun
afternoon and by early Sun evening over the east half as the strong
low pressure and frontal system lift quickly east.

Another low pressure trough moving across northern Manitoba and
northern Ontario will increase westerly winds to 30 knots late Sun
night and Monday with a few gale force gusts between Isle Royale and
the tip of the Keweenaw and over the east half of the lake. Winds to
30 knots will shift northwest Mon evening, and then diminish blo 20
knots late Mon night. Winds should then stay blo 25 knots through
mid to late next week as only weak low pressure systems pass well
north of lake through northern Ontario.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 1 PM EST /noon CST/ this afternoon
     for MIZ002-004-009-010-084.

  Winter Weather Advisory from 7 AM this morning to 7 PM EST this
     evening for MIZ006-007-013-014-085.

  Winter Weather Advisory until 3 PM EST this afternoon for MIZ001-
     003.

  Lakeshore Flood Advisory until 1 PM EST this afternoon for
     MIZ002-003.

  Lakeshore Flood Warning until 5 PM EST this afternoon for MIZ001.

  Lakeshore Flood Warning from 9 AM this morning to 9 PM EST this
     evening for MIZ005>007.

  Winter Weather Advisory until 4 PM EST this afternoon for MIZ005.

  Wind Advisory from 6 AM this morning to 2 PM CST this afternoon
     for MIZ011-012.

Lake Superior...
  Storm Warning until 10 PM EST this evening for LSZ251-267.

  Storm Warning until 7 PM EST this evening for LSZ249-250-266.

  Storm Warning until 5 PM EST this afternoon for LSZ243>248-264-
     265.

  Gale Warning until 3 PM EST /2 PM CST/ this afternoon for LSZ162-
     240>242-263.

Lake Michigan...
  Storm Warning until 7 PM EST this evening for LMZ221-248-250.

&&

SHORT TERM...Voss
LONG TERM...RJC
AVIATION...RJT
MARINE...Voss
Hazardous weather outlook, Nov 1, 3:41 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
341 AM EST Sun Nov 1 2020

MIZ001>003-005>007-020845-
Keweenaw-Ontonagon-Northern Houghton-Marquette-Alger-Luce-
341 AM EST Sun Nov 1 2020

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Periods of moderate to heavy lake effect snow are expected today in
the north to northwest wind snow belts. Strong northwest winds
gusting to as high as 60 mph will lead to areas of blowing snow,
reduced visibility, and isolated power outages. See the latest
Winter Weather Message for more details.

Strong northerly winds will build waves up to 15 feet west of
Copper Harbor and to 18 to 23 feet east of Marquette today. This
will lead to beach erosion and some lakeshore flooding. See the
latest Lakeshore Hazard Message for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of snowfall, wind
damage, or lakeshore flooding to the National Weather Service via
phone, on our website, or through Facebook or Twitter using
#906wx.

MIZ004-009-010-084-020845-
Baraga-Gogebic-Iron-Southern Houghton-
341 AM EST Sun Nov 1 2020 /241 AM CST Sun Nov 1 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Periods of moderate to heavy lake effect snow are expected today in
the north to northwest wind snow belts. Strong northwest winds
gusting to as high as 50 mph will lead to areas of blowing snow,
reduced visibility, and isolated power outages. See the latest
Winter Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of snowfall or wind
damage to the National Weather Service via phone, on our website,
or through Facebook or Twitter using #906wx.

MIZ013-014-085-020845-
Delta-Southern Schoolcraft-Northern Schoolcraft-
341 AM EST Sun Nov 1 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Periods of moderate to heavy lake effect snow are expected today in
the north to northwest wind snow belts. Strong northwest winds
gusting to as high as 55 mph will lead to areas of blowing snow,
reduced visibility, and isolated power outages. See the latest
Winter Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of snowfall or wind
damage to the National Weather Service via phone, on our website,
or through Facebook or Twitter using #906wx.

MIZ011-012-020845-
Dickinson-Menominee-
241 AM CST Sun Nov 1 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Strong northwest winds gusting to as high as 50 mph may lead to
isolated power outages. See the latest Wind Advisory for more
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports of wind damage to the
National Weather Service via phone, on our website, or through
Facebook or Twitter using #906wx.

LSZ162-240>251-263>267-020845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
341 AM EST Sun Nov 1 2020 /241 AM CST Sun Nov 1 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northwest gales of 40 to 45 knots are expected over the west half
of Lake Superior through this afternoon. Northwest storm force
winds to 55 knots are expected over the north-central and eastern
portions of Lake Superior through this evening. See the latest
Open Lake Forecast and Marine Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northwest gales to 35 knots are possible on the eastern half of
Lake Superior on Monday. See the latest Open Lake Forecast and
Marine Weather Message for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-020845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
341 AM EST Sun Nov 1 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Northwest storm force winds to 50 knots are expected through
this evening. See the latest Marine Weather Message and Nearshore
Marine Forecast for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Keweenaw

When
November 1, 6:50 AM EST to 11:00 AM EST
Where
Keweenaw forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

North to northwest winds gusted at or above high wind warning criteria through the period at the Copper Harbor ASOS with a peak northwest wind gust of 70 mph at 845 am EST. A peak wind gust of 63 mph was measured at the Isle Royale Ojibway RAWS station at 924 am EST.

High Wind, Northern Houghton

When
November 1, 8:20 AM EST to 8:40 AM EST
Where
Northern Houghton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Airport ASOS measured a peak northwest wind gust of 63 mph.

High Wind, Alger

When
November 1, 9:00 AM EST to 3:00 PM EST
Where
Alger forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Munising ASOS recorded winds at high wind criteria through the period with a peak north gust of 67 mph at 12:58 pm EST. The Grand Marais GLOS station measured a peak northwest wind gust to 66 mph at 10:50 am EST.

High Wind, Marquette

When
November 1, 10:30 AM EST to 10:40 AM EST
Where
Marquette forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A peak northwest wind gust of 71 mph was measured at the Big Bay Lighthouse station.

Strong Wind, Dickinson

When
November 1, 11:20 AM CST to 11:40 AM CST
Where
Dickinson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The spotter in Norway observed gusty northwest winds which toppled a large white pine around 90 feet in length. The chest-high diameter of the tree trunk was measured at 29 inches. The tree snapped at about 15 feet above the ground. The toppled tree landed on a power line and broke the power pole. Power to the area was interrupted for approximately three hours as crews repaired the power line and pole.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922993, 922994, 922996, 922995, 922997.